Wow, I had my 1st seizure 9 days before I turned 14. Forty years ago but I remember it like it was just an hour ago.
I took Valproic Acid some yrs ago. I don't recall any unusual problems with it. Just the basic dopiness, drowsiness, etc.
But as Candi said, we all react differently to the same meds, just as each person's seizures have their own personality.
Keep aware of anything that is unusual behavior of your daughter. Record it then report it. Hmm, that has a nice rhythmn. "RECORD IT THEN REPORT IT, RECORD IT THEN REPORT IT..."
Njay, Candi will tell you that I'm a bit nutty but very sincere with my concerns for others with ep as well as their loved ones.
In addition to the info that Candi has shared, check Amazon for books about ep for the teenager/child. These books might help your daughter, as well as yourself, with how to approach this new adventure.
Do not be afraid to question the docs. They need us for input as much as we need them for explanations/answers.
I wish your daughter the best on this new journey. Be patient and strong for each other. What's her name?
I had problems with mood swings back in the 70s when in high school. I was then taking Mysoline for my ep. The docs had not told my mom or me about this possibility. OMG!!!! I was in a steady state of being Dr Jekyll or Ms B w/o warning. Was that ever a crazy episode.
"GET HER OFF OF THAT NOW" was probably my mom's reaction when she realized the connection between the moods and the meds.
I don't know if it was the decade(70s) or an unfamiliarity but the vitamins were never mentioned to me. Boy Candy, how we could have used you back then.
Jessica, keep asking questions and hang in there. Thanks for staying by his side.
Yes, the way the meds are making your daughter feel is quite common. Sounds like she is experiencing that adjustment period of getting used to the meds. I have heard that Keppra is known to make a person moody. The forgetfulness could be the result of her meds or the location of her seizure activity.
Right now your daughter has taken the front seat of the med roller coaster. This is because she is likely to have to try many meds until the right one(s) are found. Oh boy, the meds I have been on over the past 40 yrs had me high, sleepy, grumpy, dopey, etc. My meds were constantly changing because my seizures were hard to control.
I'm sharing this not to alarm you but to prepare you for what might happen.
Please tell your daughter that I feel that the worst thing she could do is not return to work. Do not let the seizures control her. She must find the hours that are most beneficial for her to work that don't agitate her ep. I know this sounds hard but if she has the right support team at work and home, as well as the docs, she will be able to adjust.
Co-workers can be supportive when they are prepared for what might happen. Not knowing or feeling uncomfortable asking can make for a tense work situation. That she does not need!!!
Thanks for sharing that info with Misti. Whatever was troubling my comp has resolved itself.
Misti, please take to heart everything that Candi has shared with you. We have all been there before and understand your concerns/fears. My mom was so fidgety when mine first started(3/75) that any movement I would make would cause her to jump. Though my seizures are being well controlled(that's my opinion) my mom continues to jump whenever I do any actions(tap my foot, rub my hands, etc) that I would do during a seizure. I have no kids so I don't fully understand that side.
Have faith in your daughter. Ask her to share all her concerns dith you, the docs, and us. Please tell her that there are no dumb questions. The docs need her input as well as yours to help with the diagnosis/medication choices. Let her know that whatever she is feeling that there are people who understand what she is experiencing. I certainly do remember the events surrounding my 1st one. Please let her know that she is always welcome to share with us any of her concerns/questions.
The fact the the tests results came back "normal" is something many of us have gone through.
I'd have to say that most of my EEGs have come back "normal". Over time I have learned that some seizures are so deep or move so quickly that it is impossible for a basic eeg to catch them. What I'm saying is that unless a seizure occurs during one of the tests, it is very likely that no seizrure activity will show thus the "normal" results.
What type of seizures does your daughtter appear to be having?
My computer is acting stupid now. Hang in there and I'll check in later..Sorry.
It could be that your body has simply become adjusted to it so that the 3000 mg/daily is no longer at a theraputic level, at least not for you.
This sounds so familiar with my roller coaster of meds. So many times a dosage was controlling/limiting my seizure frequency when out of nowhere the seizures stormed in again.
The med was increased or a new one added. Sometimes both.
I understand about taking care of your mom. I have often had to step in when needed cause no one else was around...or wouldn't make themselves available.
I had to move away from my mom cause I felt a big depression coming. Depression had been a seizure trigger for me a long time ago. The stress of being there was likely to cause problems too. I didn't need that nor did I want to have any resentment towards my family.
You see, with almost 40 yrs of ep, I have always been the reliable one. Family will pull us down. If they figure they can call you, or me, less effort on their part is likely to happen.
I'm still able to reach her if need be but I now have space of my own. I feel so much better having a place of my own again.
It may sound selfish but we have to look after ourselves first.
Continue to be love yourself as well as your mother.
An EMU is an Epilepsy Monitoring Unit. As Dana said you are connected to an EEG the entire stay, or until enough info has been gathered.
An EMU is located within a hospital. Unfortunately not all hospitals have them.
In addition to the on-going EEG, you are on camera during this time. The need for the camera is so that the med team can view your actions during a seizure. Being able to watch the seizure often helps the docs determine what type of seizures you have in addition to helping locate its starting point.
Your meds are decreased to give the seizures more room to surface. In other words, let's open the flood gates.
I currently live in the Vegas area and am seeing the only epileptologist in our state.
The doctors who oversaw Dana's and my surgeries were epileptologists. They also oversaw us prior to the surgery and afterwards. Dana continues to see them.
An epileptologist often has the newest anti-seizure meds available. Some might still be in the research mode. I participated in a few trials. Keppra was one of them, aka LO59. I don't remember the 1st one's name except that I had a bad skin reaction to it. You know the reaction that happens to every 150 out of 200, 000. That's simply the way I am.
Most of my eegs came back "normal", showing no signs of seizure activity. If one doesn't happen during the eegs, it is highly likely for the tests to come back not to show any ep/seizure activity.
The eeg you just had sounds like the basic one. The ones that were most helpful for were the sleep-deprived eegs and the one at an EMU(as Candi mentioned).
The ones at an EMU are more detailed. They involve an in -patient visit so that the you and the seizures can be monitored 24-7. It also entails a decrease of meds to provoke seizure occurence.
I found those visits boring at times but also very postitive in that I had the chance to meet other people with ep. It's wonderful talking with others who KNOW your frustrations/concerns. I was also able to help their familes with concerns.
I think I took about that much, or more, Kep prior to my surgery. Could be that your system has simply built up a tolerance to your current dose. Thus the reason for the levels.
Keep asking us questions or simply share with us any concerns.
As far as the turban gear goes, I would prefer Silver and Black since I've been a member of the Raiders Black Hole since the 70s.